Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 5, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Mar 27, 2009, 1:41 PM CDT for Houston County, Madison County, Texas. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2009, 1:41 PM CDT (18:41 UTC)
- Expired
- Mar 27, 2009, 2:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Houston County, TX, Madison County, TX
The radar
The Ft Hood radar (KGRK), 164 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 1:43 PM CDT | HAIL 0.88 | 3 Ene Madisonville, TX | NICKEL SIZED HAIL 3 MILES ENE MADISONVILLE...ON FM 1428. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 11:48 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 6.7 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 516 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KHGX 271841 TORHGX TXC225-313-271915- /O.NEW.KHGX.TO.W.0005.090327T1841Z-090327T1915Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 141 PM CDT FRI MAR 27 2009 THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A * TORNADO WARNING FOR... SOUTHWESTERN HOUSTON COUNTY IN SOUTHEAST TEXAS... EASTERN MADISON COUNTY IN SOUTHEAST TEXAS... * UNTIL 215 PM CDT * AT 142 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO THIS TORNADO WAS LOCATED NEAR MADISONVILLE... MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO MIDWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3105 9548 3086 9585 3092 9598 3119 9570 TIME...MOT...LOC 1842Z 231DEG 29KT 3090 9586 $$
2 follow-up statements
000 WWUS54 KHGX 271902 SVSHGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 202 PM CDT FRI MAR 27 2009 TXC225-313-271915- /O.CON.KHGX.TO.W.0005.000000T0000Z-090327T1915Z/ HOUSTON TX-MADISON TX- 202 PM CDT FRI MAR 27 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR MADISON AND HOUSTON COUNTIES... AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO. THIS TORNADO WAS LOCATED NEAR MIDWAY...OR 11 MILES EAST OF MADISONVILLE...AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS IN THE THE TORNADO WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS NORTHEAST OF MIDWAY AND SOUTHWEST HOUSTON COUNTY PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN THE INTERIOR HALLWAY OR A ROOM SUCH AS A CLOSET ON THE LOWEST LEVEL OF A STURDY BUILDING. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE INSIDE A MOBILE HOME OR VEHICLE...EVACUATE THEM IMMEDIATELY AND SEEK SHELTER INSIDE A STURDY BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM FOR THE WARNED AREA. && PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3097 9570 3102 9580 3119 9570 3105 9548 TIME...MOT...LOC 1901Z 231DEG 29KT 3100 9572 $$
000 WWUS54 KHGX 271912 SVSHGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 212 PM CDT FRI MAR 27 2009 TXC225-313-271921- /O.EXP.KHGX.TO.W.0005.000000T0000Z-090327T1915Z/ HOUSTON TX-MADISON TX- 212 PM CDT FRI MAR 27 2009 ...THE TORNADO WARNING FOR MADISON AND HOUSTON COUNTIES WILL EXPIRE AT 215 PM CDT... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 PM FOR THE WARNED AREA. THE STORM THAT PROMPTED THE WARNING WEAKENED AS IT MOVED INTO HOUSTON COUNTY. PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE... OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3097 9570 3102 9580 3119 9570 3105 9548 TIME...MOT...LOC 1911Z 231DEG 29KT 3105 9565 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Mar 27, 9:59 AM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Mar 27, 9:59 AM CDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
959 AM CDT FRI MAR 27 2009
.UPDATE...
SHOWERS BEGINNING TO DEVELOP TO OUR WEST THIS MORNING ALONG AND
EAST OF INTERSTATE 35. HAVE BUMPED UP POPS A BIT OUT WEST TO
ACCOUNT FOR THIS ACTIVITY AND LOWERED AFTERNOON HIGH TEMPS
SLIGHTLY IN OUR NORTHWESTERN COUNTIES.
12Z NAM BRINGING THE DRYLINE ACROSS OUR AREA SLOWER THAN
PREVIOUSLY ADVERTISED WHICH WOULD ALLOW ADDITIONAL TIME FOR
CONVECTIVE DEVELOPMENT ACROSS THE AREA. HAVE KEPT POPS GOING A BIT
LONGER THIS EVENING IN OUR EASTERN COUNTIES TO ACCOUNT FOR THIS. 38
&&
.PREV DISCUSSION... /ISSUED 414 AM CDT FRI MAR 27 2009/
DISCUSSION...
WIDESPREAD LOW STRATUS & FOG ACROSS THE REGION SHOULD PERSIST INTO
THE MID-LATE MORNING HOURS TODAY. SE TX SHOULD START OUT WITH A
PRETTY STOUT CAP TODAY. HOWEVER...WITH THE APPROACH OF THE UPPER
LEVEL TROF ALONG WITH SFC HEATING IT SHOULD EVENTUALLY ERODE.
DRYLINE WILL BE MOVING INTO THE AREA THIS AFTN QUICKLY FOLLOWED BY
A COLD FRONT DURING THE LATE AFTN & EVNG HOURS. AVAILABLE MOISTURE WILL
START OUT PALTRY (PWS<1) THANKS TO THE MESO HIGH THAT DEVELOPED
IN THE WAKE OF YDAYS STORMS. HOWEVER...GOES SOUNDER IMAGES SHOW A
TONGUE OF 1+ PWS STARTING TO MOVE TOWARD THE AREA FROM THE
VALLEY - MUCH LIKE WHAT THE 0Z GFS IS DEPICTING. SCT SHRA/TSTMS
WILL LIKELY BEGIN DEVELOPING BY EARLY AFTN ALONG THE DRYLINE BUT
THE MILLION DOLLAR QUESTION IS WHEN/WHERE SINCE ITLL HIGHLY
DEPEND ON THE CAPPING SITUATION AS WELL AS AVAILABLE MOISTURE.
MODEL CONSENSUS GENERALLY SHOWING INITIATION OCCURRING SOMEWHERE
IN THE CLL VICINITY THEN FILLING IN SEWD AS IT MOVES ALONG/EAST OF
I-45. THINK SPCS DAY 1 GRAPHIC AND REASONING IS SOUND AND WILL
GENERALLY FOLLOW ITS DIRECTION BY MENTIONING THE POTENTIAL FOR
ISOLATED SVR EAST OF A BRENHAM TO FREEPORT LINE. APPEARS BEST
SHOT WILL BE ACROSS OUR NE ZONES...BUT THEN AGAIN THERE ARE MANY
WHAT-IFS.
FRONT WILL USHER IN MUCH COLDER WX TONIGHT ALONG WITH BREEZY
CONDITIONS. NEXT SHIFT WILL LIKELY NEED TO ISSUE A WIND ADVSY FOR
AT LEAST THE COASTAL COUNTIES TONIGHT. TRENDED WEEKEND TEMPS
CLOSER TO THE COLDER RAW NAM12 DATA.
ONSHORE FLOW RESUMES SUN. NEXT FRONT IS SCHEDULED FOR MON NIGHT
(ECMWF) OR TUE (GFS). BOTH MODELS ARE DEPICTING MORE PACIFIC
MOISTURE AND UPPER IMPULSES AHEAD OF THIS FRONT THAN EARLIER RUNS
AND GFS IS NOW MORE BULLISH ON POPS. LEFT THE 20% THATS CURRENTLY
IN THE FCST FOR NOW BUT THESE MAY NEED TO EVENTUALLY BE BUMPED UP.
WEAK RETURN FLOW SETS UP WED AHEAD OF ANOTHER FRONT THURSDAY. 47
MARINE...
LOWER WINDS EXPECTED TODAY IN THE WAKE OF THE STORMS...BUT THE LONG
FETCH SHOULD HELP TO KEEP SEAS SLIGHTLY ELEVATED. HAVE OPTED FOR AN
SCEC FOR THE OFFSHORE WATERS THROUGH THIS AFTN INSTEAD OF AN SCA...
BASED ON CURRENT TRENDS. HOWEVER SCAS ARE LIKELY AREAWIDE TONIGHT/
MOST OF SAT IN THE WAKE OF THE FRONT. BUILDING HIGH PRESSURE DURING
THE LATTER PART OF SAT TO HELP LOWER WINDS/SEAS FOR THE REST OF THE
WEEKEND...WITH LIGHT ONSHORE WINDS RETURNING LATE SUN. FOR THE LONG
RANGE FCST...MODELS REMAIN CONSISTENTLY INCONSISTENT WITH REGARD TO
POSSIBLE FROPAS. ATTM NOT GOING TO MAKE A LOT OF CHANGES TO WHAT WE
ALREADY HAVE IN THE GRIDS FOR THIS TIMEFRAME...BUT WILL GO WITH THE
ECMWF FOR BALANCE OF THE FCST PERIOD. 41
AVIATION...
UPCOMING TAF PACKAGE PROMISES TO BE A TRICKY ONE WITH THE CONTINUED
DEVELOPMENT OF LOW CLOUDS/FOG THIS MORNING. WE SHOULD SEE THIS MESS
MIX OUT BY MID MORNING GIVEN THE MODERATE WINDS JUST ABOVE THE SFC/
LACK OF HIGH CLOUDS. STILL SOME QUESTIONS REGARDING THE POSSIBILITY
OF ADDITIONAL PCPN DEVELOPMENT LATE THIS AFTN/EARLY EVENING AS THIS
NEXT COLD FRONT MOVES THROUGH THE CWA. ATTM WILL LIKELY OPT TO KEEP
WITH THE CURRENT TRENDS OF JUST CB AND VCTS FOR THIS TIMEFRAME.
VFR (BUT STRONGISH WINDS) EXPECTED IN THE WAKE OF THE FRONT FOR TO-
MORROW NIGHT. 41
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 79 38 62 34 70 / 50 20 0 0 0
HOUSTON (IAH) 78 42 61 40 69 / 50 30 0 0 0
GALVESTON (GLS) 78 49 62 47 68 / 30 30 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 11 AM CDT THIS MORNING
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT 20 TO 60 NM.
&&
DISCUSSION...38Hazardous weather outlook, Mar 27, 4:33 AM CDT, 9 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 433 AM CDT FRI MAR 27 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-281200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 433 AM CDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. ...SLIGHT CHANCE OF SEVERE STORMS THIS AFTERNOON... .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE SOUTHERN PLAINS TODAY AND TONIGHT AND WILL DRAG A DRYLINE AND COLD FRONT INTO THE REGION THIS AFTERNOON AND EVENING. THESE FEATURES WILL TRIGGER SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS PORTIONS OF THE AREA THIS AFTERNOON. ISOLATED SEVERE STORMS WILL BE POSSIBLE EAST OF A BRENHAM TO FREEPORT LINE THIS AFTERNOON. BREEZY CONDITIONS ARE EXPECTED IN THE WAKE OF THE FRONT THIS EVENING AND TONIGHT. A WIND ADVISORY MAY BE REQUIRED FOR THE COASTAL COUNTIES. A SMALL CRAFT ADVISORY WILL BE ISSUED FOR THE COASTAL WATERS WHERE GUSTS TO GALE FORCE ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.
In the hours before
Special weather statement, Mar 27, 12:29 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 1229 PM CDT FRI MAR 27 2009 TXZ196-271830- BRAZOS- INCLUDING THE CITIES OF...COLLEGE STATION...BRYAN 1229 PM CDT FRI MAR 27 2009 ...STRONG THUNDERSTORMS MOVING INTO BRAZOS COUNTY... AT 1230 PM WEATHER SERVICE RADAR INDICATED A LINE OF STRONG STORMS MOVING INTO BRAZOS COUNTY. THESE STORMS WILL BRING HEAVY DOWNPOURS...LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. STAY TUNED TO ANY POSSIBLE WARNINGS SHOULD THE STORM STRENGTHEN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 5 PM.
Local storm report, Mar 27, 1:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
123 PM CDT FRI MAR 27 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 4 SW SNOOK 30.45N 96.51W
03/27/2009 E0.88 INCH BURLESON TX LAW ENFORCEMENT
NICKEL HAIL REPORTED ALONG FM 6O APPROX 3 MI EAST OF HWY
36. RELAYED BY BURLESON COUNTY SHERIFFS OFFICE.
1217 PM FUNNEL CLOUD SNOOK 30.49N 96.47W
03/27/2009 BURLESON TX PUBLIC
PUBLIC REPORTED FUNNEL CLOUD IN SNOOK. RELAYED BY
BURLESON COUNTY SHERIFFS OFFICE.
&&
38The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 10:36 AM CDT | Small Craft Advisory | HGX | 34 hr | |
| Mar 27, 11:36 AM CDT | Severe Thunderstorm Warning | HGX | Burleson | 39 min |
| Mar 27, 12:03 PM CDT | Tornado Warning | HGX | Burleson | 27 min |
| Mar 27, 2:28 PM CDT | Severe Thunderstorm Warning | HGX | Grimes | 32 min |
| Mar 27, 2:58 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Waller | 32 min |
| Mar 27, 3:15 PM CDT | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Waller | 45 min |
| Mar 27, 3:56 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Montgomery, Polk, San Jacinto | 34 min |
| Mar 27, 4:19 PM CDT | Tornado Warning | HGX | Liberty, Montgomery, San Jacinto | 26 min |
| Mar 27, 4:30 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Polk, San Jacinto | 30 min |
| Mar 27, 4:37 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Montgomery | 38 min |
| Mar 27, 4:42 PM CDT | Tornado Warning | HGX | Liberty, San Jacinto | 33 min |
| Mar 27, 5:02 PM CDT | Severe Thunderstorm Warning | HGX | Liberty, Polk | 28 min |
| Mar 27, 5:13 PM CDT | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery | 47 min |
| Mar 27, 5:24 PM CDT | Severe Thunderstorm Warning | HGX | Brazoria, Harris | 35 min |
| Mar 27, 5:29 PM CDT | Special Marine Warning | HGX | 61 min | |
| Mar 27, 5:56 PM CDT | Severe Thunderstorm Warning | HGX | Liberty | 49 min |
| Mar 27, 6:21 PM CDT | Severe Thunderstorm Warning | HGX | Chambers, Liberty | 39 min |
| Mar 27, 6:33 PM CDT | Special Marine Warning | HGX | 57 min |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.